Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Apr 10, 2009, 5:15 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2009, 5:15 PM EDT (21:15 UTC)
- Expired
- Apr 10, 2009, 6:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 121 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 6:04 PM EDT | TSTM WND DMG | 4 Nw Hayesville, NC | SEVERAL TREES DOWN IN THE FIRES CREEK AREA. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 12:23 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 102115
TORMRX
NCC039-043-102215-
/O.NEW.KMRX.TO.W.0011.090410T2115Z-090410T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT FRI APR 10 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...
* UNTIL 615 PM EDT
* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO ALONG A
LINE EXTENDING FROM 16 MILES SOUTH OF MADISONVILLE TO 10 MILES
WEST OF DUCKTOWN...MOVING NORTHEAST AT 55 MPH.
* TORNADO PRODUCING STORMS WILL BE NEAR...
MURPHY BY 550 PM EDT...
HAYESVILLE AND ANDREWS BY 605 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR
SOUTHWEST NORTH CAROLINA.
&&
LAT...LON 3499 8431 3523 8429 3526 8423 3523 8418
3524 8410 3529 8402 3522 8396 3526 8379
3524 8376 3525 8368 3515 8373 3515 8365
3501 8351 3498 8352
TIME...MOT...LOC 2114Z 247DEG 44KT 3530 8432 3501 8455
$$
DMG1 follow-up statement
000
WWUS54 KMRX 102139
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
539 PM EDT FRI APR 10 2009
NCC039-043-102215-
/O.CON.KMRX.TO.W.0011.000000T0000Z-090410T2215Z/
CHEROKEE NC-CLAY NC-
539 PM EDT FRI APR 10 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR CLAY AND
CHEROKEE COUNTIES...
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF TORNADO PRODUCING STORMS. THESE TORNADO PRODUCING
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
MARBLE TO HIAWASSE DAM...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF ROBBINSVILLE TO 9 MILES WEST OF MURPHY...MOVING
NORTHEAST AT 50 MPH.
TORNADO PRODUCING STORMS WILL BE NEAR...
MURPHY BY 545 PM EDT...
BRASSTOWN BY 550 PM EDT...
HAYESVILLE AND MARBLE BY 555 PM EDT...
TUSQUITEE AND ANDREWS BY 600 PM EDT...
SHOOTING CREEK BY 605 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR
SOUTHWEST NORTH CAROLINA AND MUCH OF EAST TENNESSEE.
&&
LAT...LON 3499 8426 3517 8427 3523 8418 3524 8410
3529 8402 3522 8396 3526 8379 3524 8376
3525 8368 3515 8373 3515 8365 3501 8351
3498 8352
TIME...MOT...LOC 2139Z 247DEG 44KT 3543 8395 3513 8416
$$
TGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 10, 2:25 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 10, 2:25 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 225 PM EDT FRI APR 10 2009 .SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF TORNADOES THIS AFTERNOON INTO EARLY EVENING. ONCE THE COLD FRONT PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND LOW CLOUDS MOVING IN. WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT. .LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND. NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 51 65 43 72 53 / 50 10 0 0 60 KNOXVILLE MCGHEE TYSON AIRPORT, TN 50 62 40 69 47 / 80 10 0 0 30 OAK RIDGE, TN 51 62 39 69 48 / 70 10 0 0 30 TRI CITIES AIRPORT, TN 49 59 36 67 42 / 90 20 0 0 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, Apr 10, 3:20 AM EDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT FRI APR 10 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 10, 4:17 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL JASPER 35.06N 85.63W
04/10/2009 E0.25 INCH MARION TN EMERGENCY MNGR
0355 PM HAIL POWELLS CROSSROADS 35.18N 85.48W
04/10/2009 E0.75 INCH MARION TN TRAINED SPOTTER
5 MINUTE DURATION.
0405 PM TORNADO 6 SW DUNLAP 35.31N 85.46W
04/10/2009 SEQUATCHIE TN EMERGENCY MNGR
&&Local storm report, Apr 10, 4:44 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 10 NNW CLEVELAND 35.31N 84.94W
04/10/2009 E0.75 INCH MEIGS TN AMATEUR RADIO
&&Local storm report, Apr 10, 5:04 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 5 NW SODDY-DAISY 35.31N 85.23W
04/10/2009 E0 MPH HAMILTON TN AMATEUR RADIO
ESTIMATED 65 MPH WIND.
0430 PM TSTM WND DMG 8 N SODDY-DAISY 35.38N 85.17W
04/10/2009 HAMILTON TN AMATEUR RADIO
ROOF OFF HOUSE IN SALE CREEK.
0405 PM TSTM WND DMG DUNLAP 35.37N 85.39W
04/10/2009 SEQUATCHIE TN EMERGENCY MNGR
15 REPORTS OF TREES ON HOMES.
&&Local storm report, Apr 10, 5:06 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG DUNLAP 35.37N 85.39W
04/10/2009 SEQUATCHIE TN EMERGENCY MNGR
TREES DOWN IN AN AREA 5 MILES LONG AND 100 YARDS WIDE.
&&Local storm report, Apr 10, 5:09 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT FRI APR 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 5 NW SODDY-DAISY 35.31N 85.23W
04/10/2009 E65.00 MPH HAMILTON TN AMATEUR RADIO
&&Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.